In the Battle Ring with Topical Steroid Withdrawal (TSW)
As a mother, I have been through many hardships but I will never forget one particular experience: the battle ring with my daughter’s Topical Steroid Withdrawal (TSW).
I had childhood asthma and so did my husband’s parents and siblings. My children would have inherited the genes as well and they would be prone to contract asthma and eczema.
Photo: A 11-month old going through TSW. Read about her story here.
My eldest child had eczema from the first few months of his life. It was easy to identify the trigger as it was one of the most common ones among newborns – cow’s milk allergy.
“Eliminate all dairy products, wipe affected area with boiled clean water, put on moisturizer and he will be alright” – that was the advice from our trusted pediatrician. I learnt a valuable lesson then. The culprit of cow’s milk allergy wasn’t just limited to milk and butter; it also included eggs and other products such as Milo and cakes! Soon, I realized the list was quite extensive. Fortunately, with good diet, proper hygiene and good moisturizers, he outgrew his allergies at 8 months old.
I took pride in the fact that my second child was eczema free for the first year of her life! When I was pregnant with her, I was still breastfeeding my son and so I was taking very good care of my diet. I thought that could be the reason why she had silky smooth skin. However, when we relocated to Miri, something triggered her skin condition to deteriorate. It started with what we thought were sandfly bites from a trip to the beach during our first week in Miri. She started having itchy patches on her body. The itch was uncontrollable and she couldn’t sleep at night.
We visited the pediatrician and he gave us some medication. “Just spread a thin layer on the affected area and make sure her skin is moisturized.” I took comfort in his advice which sounded simple and effective. We saw amazing results in just a few hours and by 24 hours, it was no longer wet.
It took about two weeks or so for her skin to be cleared from redness. I applied the medication on her skin continuously, assuming it was moisturizer. I wasn’t aware about the side effect of long-term use of this medication.
During the third week, just a few days after I stopped applying the medication, her skin’s condition was back to square one! This time, I started to do my own research. We actually went through three cycles before realizing how serious it was becoming. After being in the battle ring with topical steroid withdrawal, we realized how bad steroid can be. Addiction to steroid can be a big issue.
Why do I call it a battle ring?
After going through these roller-coaster rides and going around in circles, this episode taught me a few things:
1. Steroids work wonders on the skin, BUT (there’s always a but!) the moment you stop using them, the inflammation sets in again. Plus, the more you spread on your baby’s skin which is already very delicate and thin, the thinner the skin becomes!
After another episode of eczema attack with lots of crying and scratching, the doctor might reassure you that steroids are safe and problem free and all you need to do is to progressively reduce the steroid dosage. But, from what I learnt from many other experienced mothers, this doesn’t really work and their children still go through TSW every time.
2. After you progressively reduce or remove steroids from their daily routine, red patches reappear and non-stop scratching starts again.
If you don’t know just yet, scratching is one of the major triggers of worsening eczema condition, read this post here.
3. When your daughter is scratching her body all the time and you find her bed sheet full of bloody patches every morning after she wakes up, you tend to succumb to giving steroids again.
Some people may say, “There’s no other way, she needs it, don’t shortchange her.” So you give in and apply steroids again while thinking out loud, let’s do this right, I’ll use it sparingly and pray hard that the worst is over.
4. The skin starts to look “alive” again. You can actually see that new skin has formed over what used to be dry, patchy, bleeding layer.
I could even see my daughter’s veins! I learnt later that her skin had become very thin after applying the steroids! So I tried reducing the dosage, but she started to itch all over again even with one less dosage per day. I could see scratch marks all over her body.
We went through a very bloody Topical Steroid Withdrawal episode!
From this experience, I learnt a lot and also found a very good moisturizer made with probiotics.
I now understand how ensuring a healthy balanced skin microbiome helps with her skin recovery.
Unlike with steroids, the results were not immediate, but after a good week of strict routine, she was free from eczema attack for quite some time.